Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 120, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 2, 2017, 6:29 PM CDT for 5 counties in Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2017, 6:29 PM CDT (23:29 UTC)
- Expired
- Apr 2, 2017, 7:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, MS, Chickasaw County, MS, Lafayette County, MS, Pontotoc County, MS, Yalobusha County, MS
The radar
The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 5:26 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:21 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 2, 6:21 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Memphis TN 621 PM CDT Sun Apr 2 2017 .DISCUSSION... Updated for 00Z Aviation discussion. && .PREV DISCUSSION... /issued 357 PM CDT Sun Apr 2 2017/ DISCUSSION... At 3PM, a dangerous situation is currently unfolding across the majority of Louisiana at this hour. Latest GOES water vapor imagery shows a large MCS over Louisiana at this hour downstream of a large upper level cutoff low over west Texas. Latest surface analysis places a 1004 mb low pressure center near the ArkLaTex with a warm front extending southeastward across south central Mississippi. Here in the Mid-South, cirrus clouds have overspread the majority of the area with overcast skies. Temperatures range from the mid 70s to lower 80s across the region. Dewpoints are steady in the 50s with southeast winds at the surface. Showers and thunderstorms are beginning to move into our area from the southwest. Short term...tonight through Wednesday... The ongoing convection to our southeast is expected to quickly push into our area over the next couple of hours. Showers and thunderstorms will overspread the entire region by midnight and continue into the overnight hours. The threat of severe weather continues to remain somewhat limited. Short term Hi-Res models show moisture pooling up the Mississippi River delta this evening ahead of an approaching shortwave. Shear profiles show plenty of curvature in the short term, but instability will be lacking initially. At this time, the best combination of shear and instability will remain mostly to our south in closer proximity to the warm front. This will confine the strongest storms to portions of northwest Mississippi and southeastern Arkansas. The main threat still appears to be damaging winds as shear is mostly unidirectional. An increasing threat appears to be flash flooding. As multiple shortwaves eject from the main trof over the next 12 hours or so, a series of heavy rainfall will fall over north Mississippi and portions of west Tennessee. The GFS and NAM continue to be the most bullish, generating as much as 4 inches in about a six hour period, while the Euro and SREF produce less than two inches. By late Monday morning, the main complex of storms will push off to our east and we will likely see a break from showers and thunderstorms in its wake until early afternoon. Instability looks decent ahead of the cold front, but a mid-level dry slot will likely keep us capped. However, any storms that get going could be strong with small hail and gusty winds as lapse rates aloft will be healthy. Confidence in severe storms is low at this time, as ongoing showers and clouds during the afternoon will inhibit the amount of instability. By Tuesday, All rain will be off to our east and we will see a warm Spring day. Highs will be generally be in the 70s. Another large trof will eject from the Central Plains on Wednesday. Models are showing this system maturing as it moves east of our area, thus warranting only a low chance of POPs during the day through our area, with better chances just to our east. Long term...Thursday through next weekend... An upper level trof will remain over us through early in the weekend. This will keep us in a cooler and cloudy regime. Highs will generally only be in the 60s with lows in the 40s. Lows may dip into the mid to upper 30s near the Tennessee River Valley on Saturday morning. This timeframe will need to be watched for potential frost, as the growing season is in full bloom. Stay tuned. AC3 && .AVIATION... 00Z TAFs VFR to start...but conditions will drop to MVFR and IFR as heavier rain showers and storms roll in during the first half of the period. The strongest activity will be at TUP. Activity will quickly wane before midnight at JBR...but linger at or in vicinity at the other sites to near sunrise. After precipitation IFR/MVFR stratus is anticipated through the morning...lifting to VFR around noon. A few spotty showers will linger later in the period. East to southeast winds will veer southwest later in the period...increasing to 16-20kts with frequent gusts of 24-30 kts. LLWS will also be present at the sites outside of convection. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 2, 8:55 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 855 AM CDT Sun Apr 2 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031600- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 855 AM CDT Sun Apr 2 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe storms will be possible across portions of the Mid-South during the evening and overnight hours. The risk area includes east-central Arkansas and north Mississippi, as well as the part of the Memphis metro area. The primary hazard will be damaging winds with a secondary threat of flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk for severe thunderstorms again on Monday across all of the Mid-South. The primary hazards will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. AC3
In the hours before
Local storm report, Apr 2, 6:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
626 PM CDT SUN APR 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG GLENDORA 33.83N 90.29W
04/02/2017 TALLAHATCHIE MS EMERGENCY MNGR
LARGE TREE DOWN ON HOUSE.ONE PERSON TRAPPED.TIME BASED
OFF RADAR.
&&
JABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 5:30 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Yalobusha | 60 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.